Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Does quitting anti-depressents help in weight loss?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6597 Questions
Hi. I am currently taking 40mg fluoxetine every morning and 75mg of dothiepin hydrochloride at night for depression. Do these medication work against my weight loss efforts. I have be trialing Garcinia Cambogia capsules and Cleanse Catalyst after seeing them on Dr Oz but am having no success. If I stop antidepressant medication, will I have more success?
Posted Sat, 18 Jan 2014 in Mental Health
Answered by Dr. Pavan Kumar Gupta 1 hour later
Brief answer...anti depressants are notorious to cause wright gain. Detailed answer.... Hello, Thanks for the query. I know it is a problem faced by many patients who are taking anti depressants. Although not all the anti depressants and not all the individuals using them face weight gain problem,but experts say that 25% of people using anti depressants experience weight gain. Now the question is what to do? The problem of quitting anti depressants is big in itself.In quest of loosing weight,one may deteriorate his depression and moreover it is not advisable to use any herbal preparation or any drug while you are on antidepressants.Please consult your doctor for this. There are few anti depressants which don't result in weight gain like ZOLOFT ( sertraline ) You can also add low dose of stimulant medicines like WELLBUTRIN OR NALTREXONE to your current regime of anti depressant drugs. Along with these measures start taking care of your diet and start doing regular aerobic exercises for 45 minutes. Please discuss with your doctor for either a switch to some other drug or addition of some stimulant drugs. At the last I would like to mention that if you think that you can wean away from your current anti depressants gradually and can manage without the anti depressants,then nothing like it. Make sure that you don't stop these anti depressants abruptly as it may lead to severe withdrawl symptoms. Obviously you would be benefitted if you could first come out of antidepressants and then start taking your weight loss drugs. I hope it helps,however you may revert to me for any further query. Best of luck Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor